What is Phenylephrine CM (Chlorpheniramine/Methscopolamine/Pe)?
Chlorpheniramine is an antihistamine that reduces the natural chemical histamine in the body. Histamine can produce symptoms of sneezing, itching, watery eyes, and runny nose.
Methscopolamine is an anticholinergic (an-tye-kol-in-URJ-ik) that has a drying effect on the nasal passages.
Phenylephrine is a decongestant that shrinks blood vessels in the nasal passages. Dilated blood vessels can cause nasal congestion (stuffy nose).
The combination of chlorpheniramine, methscopolamine, and phenylephrine is used to treat runny nose, sneezing, itchy throat, watery eyes, and sinus congestion caused by allergies, the common cold, or the flu.
Chlorpheniramine, methscopolamine, and phenylephrine may also be used for other purposes not listed in this medication guide.
What is the most important information I should know about Phenylephrine CM (Chlorpheniramine/Methscopolamine/Pe)?
Do not use this medicine if you have used an MAO inhibitor such as isocarboxazid (Marplan), phenelzine (Nardil), rasagiline (Azilect), selegiline (Eldepryl, Emsam), or tranylcypromine (Parnate) within the past 14 days. Serious, life-threatening side effects can occur if you take cold or allergy medicine before the MAO inhibitor has cleared from your body.
Before using this medicine, tell your doctor if you have heart disease, high blood pressure, or a heart rhythm disorder, circulation problems, glaucoma, diabetes, a thyroid disorder, kidney disease, or problems with urination.
Do not use any other over-the-counter cold, cough, or allergy medication without first asking your doctor or pharmacist. If you take certain products together you may accidentally take too much of a certain drug. Read the label of any other medicine you are using to see if it contains chlorpheniramine or phenylephrine.
Talk with your doctor if your symptoms do not improve after 5 days of treatment, or if you have a fever with a headache, cough, or skin rash.
What should I discuss with my healthcare provider before taking Phenylephrine CM (Chlorpheniramine/Methscopolamine/Pe)?
Do not take this medication if you are allergic to chlorpheniramine, methscopolamine, phenylephrine, or to other cold or allergy medicines, diet pills, stimulants, or ADHD medications.
Do not use this medicine if you have used an MAO inhibitor such as isocarboxazid (Marplan), phenelzine (Nardil), rasagiline (Azilect), selegiline (Eldepryl, Emsam), or tranylcypromine (Parnate) within the past 14 days. Serious, life-threatening side effects can occur if you take a cold or allergy medicine before the MAO inhibitor has cleared from your body.
Before using this medication, tell your doctor if you are allergic to any drugs, or if you have:
- heart disease, high blood pressure, or a heart rhythm disorder
- a blood vessel disorder or circulation problems
- a thyroid disorder
- kidney disease
- an enlarged prostate; or
- problems with urination
This medication may be harmful to an unborn baby. Tell your doctor if you are pregnant or plan to become pregnant during treatment.
This medication can decrease breast milk production, and also may pass into breast milk and could harm a nursing baby. Do not use this medication without telling your doctor if you are breast-feeding a baby.
Artificially-sweetened liquid forms of cold medicine may contain phenylalanine. This would be important to know if you have phenylketonuria (PKU). Check the ingredients and warnings on the medication label if you are concerned about phenylalanine.
Phenylephrine CM Side Effects
What are the possible side effects of Phenylephrine CM (Chlorpheniramine/Methscopolamine/Pe)?
Get emergency medical help if you have any of these signs of an allergic reaction: hives; difficulty breathing; swelling of your face, lips, tongue, or throat.
Stop using this medication and call your doctor at once if you have any of these serious side effects:
- fast, pounding, or uneven heartbeat
- confusion, hallucinations, unusual thoughts or behavior
- severe dizziness, anxiety, restless feeling, or nervousness
- urinating less than usual or not at all
- easy bruising or bleeding, unusual weakness, fever, chills, body aches, flu symptoms
- increased blood pressure (severe headache, blurred vision, trouble concentrating, chest pain, numbness, seizure); or
- nausea, stomach pain, low fever, loss of appetite, dark urine, clay-colored stools, jaundice (yellowing of the skin or eyes)
Less serious side effects may include:
- blurred vision
- dry mouth
- nausea, stomach pain, constipation
- mild loss of appetite
- dizziness, drowsiness, headache
- problems with memory or concentration
- ringing in your ears
- restlessness or excitability (especially in children)
- warmth, tingling, or redness under your skin
- cold feeling in your hands or feet
- sleep problems (insomnia); or
- skin rash or itching
This is not a complete list of side effects and others may occur. Tell your doctor about any unusual or bothersome side effect. You may report side effects to FDA at 1-800-FDA-1088.
Phenylephrine CM Interactions
What other drugs affect Phenylephrine CM (Chlorpheniramine/Methscopolamine/Pe)?
Before taking this medication, tell your doctor if you are using any other antihistamine or decongestant pills, liquids, or nasal sprays. Also tell your doctor if you are using any of the following drugs:
- pramlintide (Symlin)
- aspirin or salicylates (such as Disalcid, Doan’s Pills, Dolobid, Salflex, Tricosal, and others)
- an antidepressant such as amitriptyline (Elavil, Etrafon) or desipramine (Norpramin)
- bladder or urinary medications such as oxybutynin (Ditropan, Oxytrol) or tolterodine (Detrol)
- a diuretic (water pill), or medicines to treat high blood pressure, angina (chest pain), or other heart conditions
- medication to treat irritable bowel syndrome
- medicines to treat psychiatric disorders, such as chlorpromazine (Thorazine), risperidone (Risperdal), trazodone (Desyrel)
- migraine headache medication such as sumatriptan (Imitrex), naratriptan (Amerge), zolmitriptan (Zomig), ergotamine (Ergostat, Ergomar); or
- seizure medication such as carbamazepine (Carbatrol) or phenobarbital (Luminal, Solfoton)
This list is not complete and there may be other drugs that can interact with chlorpheniramine, methscopolamine, and phenylephrine. Tell your doctor about all the prescription and over-the-counter medications you use. This includes vitamins, minerals, herbal products, and drugs prescribed by other doctors. Do not start using a new medication without telling your doctor.
What should I avoid while taking Phenylephrine CM (Chlorpheniramine/Methscopolamine/Pe)?
This medication can cause side effects that may impair your thinking or reactions. Be careful if you drive or do anything that requires you to be awake and alert.
Avoid becoming overheated or dehydrated during exercise and in hot weather.
Cold or allergy medicine, narcotic pain medicine, sleeping pills, muscle relaxers, and medicine for seizures, depression or anxiety can add to sleepiness caused by chlorpheniramine or methscopolamine. Tell your doctor if you need to use any of these other medicines.
Avoid taking diet pills, caffeine pills, or other stimulants (such as ADHD medications) without your doctor’s advice.
Do not use any other over-the-counter cold, cough, or allergy medication without first asking your doctor or pharmacist. Chlorpheniramine and phenylephrine are contained in many medicines available over the counter. If you take certain products together you may accidentally take too much of a certain drug. Read the label of any other medicine you are using to see if it contains chlorpheniramine or phenylephrine.
Avoid drinking alcohol. It can add to drowsiness caused by an antihistamine.
Phenylephrine CM Dosage
How should I take Phenylephrine CM (Chlorpheniramine/Methscopolamine/Pe)?
Take this medication exactly as it was prescribed for you. Do not take the medication in larger amounts, or take it for longer than recommended by your doctor. Follow the directions on your prescription label. Cold medicine is usually taken for only a short time until your symptoms clear up.
Take this medicine with a full glass of water.
It is best to take this medicine with food.
Measure the liquid form of this medicine with a special dose-measuring spoon or cup, not a regular table spoon. If you do not have a dose-measuring device, ask your pharmacist for one. The suspension liquid form should be shaken well just before you measure a dose.
Do not crush, chew, break, or open an extended-release tablet unless your doctor tells you to. Swallow the pill whole. It is specially made to release medicine slowly in the body. Breaking or opening the pill would cause too much of the drug to be released at one time. However, some extended-release pills can be broken to split the dose. Ask your doctor or pharmacist if you have questions.
The chewable tablet must be chewed completely before you swallow it.
Tell your doctor if your symptoms do not improve after 5 days of treatment, or if you have a fever with a headache, cough, or skin rash.
This medication can cause you to have unusual results with allergy skin tests. Tell any doctor who treats you that you are taking an antihistamine.
Store this medicine at room temperature, away from heat, light, and moisture.
What happens if I overdose on Phenylephrine CM (Chlorpheniramine/Methscopolamine/Pe)?
Seek emergency medical attention if you think you have used too much of this medicine. Overdose symptoms may include feeling restless or nervous, nausea, vomiting, extreme drowsiness, confusion, hallucinations, uneven heart rate, fainting, or seizure (convulsions).
What happens if I miss a dose of Phenylephrine CM (Chlorpheniramine/Methscopolamine/Pe)?
Take the missed dose as soon as you remember. If it is almost time for your next dose, skip the missed dose and take the medicine at your next regularly scheduled time. Do not take extra medicine to make up the missed dose.
Sourced from everydayhealth.com